Local anaesthetic poisoning

  • See also 

    Poisoning – Acute Guidelines for Initial Management
    Anaphylaxis
    Resuscitation

    Key Points

    1. Onset of local anaesthetic toxicity is usually rapid, with serious and potentially fatal neurological and cardiovascular manifestations.  However symptoms and signs of toxicity can occur after a longer period of time following oral or topical administration.
    2. Management of local anaesthetic toxicity is largely supportive, with the use of intravenous lipid emulsion in severe cases.
    3. Methaemoglobinaemia can occur and is more likely caused by the administration of benzocaine, lignocaine (lidocaine) or prilocaine.  It is not dose-related and is more likely to occur in children, including following topical administration.
    4. Allergic reactions including anaphylaxis are also possible and should be treated along conventional lines (link to RCH anaphylaxis CPG).

    For 24 hour advice, contact Victorian Poisons Information Centre 131126 

    Background

    Local anaesthetic toxicity generally occurs as a result of therapeutic error.  Situations leading to toxicity include inadvertent venous or arterial injection as well as too high a dose of ingested or topically administered local anaesthetic-containing preparations.  Although there is extensive first-pass metabolism, there are reported fatalities following the ingestion of lignocaine-containing local and topical preparations. 

    The toxic mechanism is via local anaesthetic agent binding reversibly to sodium channels.  There may be other effects, including blockade of potassium and calcium channels, interaction with cholinergic or N-methyl-D-aspartate (NMDA) receptors and interference with cellular metabolic processes. 

    Clinical manifestations correspond to the concentration in the systemic circulation.  This in turn depends on a number of factors, including

    • Total dose
    • Rate of administration
    • Route and location of administration
    • Presence of tourniquets
    • Local blood flow
    • The presence or not of adrenaline in the preparation.

    Most local anaesthetics are eliminated by hepatic metabolism.  Most agents have elimination half-lives of 2 hours, but bupivacaine has a longer elimination half-life (5 hours or longer).

    Assessment

    Patients requiring assessment

    • All patients with deliberate self-poisoning (uncommon) or significant accidental overdose or inadvertent venous or arterial injection.
    • Any symptomatic patient
    • Any patient whose developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered.

    History

    Intentional overdose or accidental
    Dose:

    • Stated or likely dose taken / given
    • Calculate the maximum possible dose per kg

    Co-ingestants eg paracetamol

    The following table outlines the maximum recommended doses for various local anaesthetic agents.  Please note that toxicity can still occur with doses lower than these when given via intravenous or intra-arterial injection.  Larger doses can safely be given with adrenaline.

    Local anaesthetic

    Maximum dose (mg/kg)

    Bupivocaine

    1 – 2.5

    Lignocaine / lidocaine

    4 – 5

    Mepivacaine

    4 – 5

    Prilocaine

    5 – 7

    Ropivacaine

    2.5 - 3

    Bupivocaine is particularly cardiotoxic.

    Examination

    Early clinical features include:

    • Tinnitus
    • Difficulty with visual focus
    • Dizziness or lightheadedness
    • Anxiety, agitation, confusion, disorientation, drowsiness
    • Perioral and/or tongue numbness
    • Metallic taste

    More severe toxicity manifests by:

    • CNS:  seizures, coma
    • Cardiovascular:  bradycardia, hypotension, atrial and ventricular dysrhythmias, conduction blocks, cardiovascular collapse, asystole
    • Respiratory:  respiratory depression, apnoea.
    • Methaemoglobinaemia:  blue mucous membranes progressing to CNS and cardiovascular manifestations of cellular hypoxia and then death.

    Cardiac arrest may be the first clinical manifestation following massive intravenous overdose.

    Always check for Medicalert bracelet in any unconscious patient, or any other signs of underlying medical condition (fingerprick marks etc)

    Investigations

    UEC, arterial blood gas, methaemoglobin concentration

    Serial ECGs looking for evidence of sodium channel blockade (prolonged PR and QRS intervals, large terminal R wave in aVR)

    Management

    Immediately cease administration of the local anaesthetic

    Call for help

    Resuscitation

    • Standard procedures and supportive care
    • If there is evidence of cardiotoxicity, immediate intubation and ventilation is necessary to prevent hypoxaemia, hypercarbia and acidosis
    • Treat ventricular dysrhythmias with sodium bicarbonate (1 – 2mmol/kg up to 100mmol) IV every 1-2 minutes until perfusing rhythm; can use amiodarone; AVOID calcium channel blockers, beta blockers, local anaesthetics
    • Treat seizures with benzodiazepines
    • Treat hypotension with intravenous normal saline 20mL/kg followed by inotropes if required; AVOID vasopressin
    • Intravenous lipid emulsion (see below – antidotes)

    Recovery from local-anaesthetic induced cardiac arrest may take > 1hr

    Decontamination 
    Not indicated

    Enhanced elimination
    Not useful

    Antidotes

    1. Sodium bicarbonate for ventricular dysrhythmias secondary to sodium channel blockade (see above).
    2. Methylene blue for methaemoglobinaemia: 1 - 2 mg/kg IV over 5 minutes.
    3. Intravenous lipid emulsion (intralipid 20%) in severe cardiovascular toxicity or cardiac arrest. 

    Precautions - hypersensitivity to egg yolk, soya or peanut protein

    Adverse events reported after lipid emulsion infusion:

    • Allergy and anaphylaxis
    • Interference with laboratory testing
    • Pancreatitis (rare)
    • Venous thromboembolism (rare)
    • Pulmonary hypertension
    • Acute lung injury
    • Haematuria
    • hypertriglyceridemia
    • ECMO circuit obstruction

    Administration of lipid emulsion therapy with 20% lipid emulsion

    • Bolus 1.5 mL/kg IV over 1 minute
    • Continuous infusion 0.25 mL/kg/minute

    Wait  5 Minutes, then

    • Give a maximum of 2 repeat boluses for persistent cardiovascular collapse or deterioration (at least 5 minutes between boluses), AND
    • Double infusion to 0.5 mL/kg/minute
    • Continue infusion until stable and adequate circulation or maximum dose of lipid emulsion has been given (maximum cumulative dose is 12ml/kg)

    Ongoing care and monitoring
    Children who have ingested lignocaine-containing teething gels and other topical preparations require hospital assessment if > 6mg/kg or there are symptoms.

    Ongoing care should be in a high-dependency or intensive care setting.

    Consider consultation with local paediatric team when

    Admission should be considered for all children and young people with an intentional overdose.

    Contact Victorian Poisons Information Centre 131126 for advice

    Consider transfer to a tertiary centre when

    Any patient with local anaesthetic toxicity

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Discharge information and follow-up

    Intentional self –harm: Referral to local mental health services eg Orygen Youth Health: 1800 888 320 

    Recreational poisoning: Referral to YoDAA, Victoria's Youth Drug and Alcohol Advice service: 1800 458 685

      Information Specific to RCH 

      Call the duty anaesthetist on ext. 52000 for advice. 

      Bottles of 20% lipid emulsion are kept in the central drug room in the emergency department as well as in theatre.

      Information Specific to MMC

      Lipid emulsion is kept in the main drug room in the adult side of the emergency department.

      More is available from ICU.  

      

    Last Updated October 2018